Lake Huron, 2013

Marine Thunderstorm Winds in Lake Huron, May 20, 2013

May 20, 2013 · NWS DTX · 6 events in 5 counties and zones

Thunderstorms moving through Saginaw Bay and Southern Lake Huron produced wind gusts to around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms moving through Saginaw Bay and Southern Lake Huron produced wind gusts to around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 20, 3:01 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, May 20, 3:01 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
401 PM EDT MON MAY 20 2013

.SHORT TERM...TODAY AND TONIGHT

WARM SECTOR AIRMASS FIRMLY ENTRENCHED ACROSS SE MICHIGAN THIS
AFTERNOON.  LATEST OBSERVATIONS SHOWING TEMPERATURES MAKING A RUN TO
NEAR 90 DEGREES IN SOME LOCATIONS.  DEEPER PLUME OF LOW LEVEL
MOISTURE BANKED ALONG THE INTERFACE OF THE UPPER RIDGE AXIS HOLDING
JUST TO THE EAST AND THE EXTENSIVE CLOSED LOW CIRCULATING OVER THE
DAKOTAS NOW EXTENDING THROUGHOUT LOWER MICHIGAN.  THIS COMBINATION
TRANSLATING INTO A SOLID INSTABILITY AXIS...RECENT SPC MESOANALYSIS
INDICATING MLCAPE VALUES IN EXCESS 2000 J/KG.  DESPITE THIS...
SOUTHEAST MICHIGAN STILL FEELING THE IMPACT OF THE NEARBY HIGHER
HEIGHT FIELD...AS NOTED BY THE 18Z DTX SOUNDING WHICH SHOWS A FAIRLY
STOUT 900-800 MB CAPPING INVERSION.  THIS EFFECTIVELY CONTAINS THE
CONVECTIVE TEMPERATURE AT 90 DEGREE OR WARMER...LEAVING THE
PROSPECTS FOR SEEING CONVECTION CONDITIONALLY DEPENDENT ON REALIZING
SOME DEGREE OF FORCED ASCENT AND/OR CONSOLIDATING CONVECTIVELY
GENERATED COLD POOL DYNAMICS.

LINEAR EXPANSION OF CONVECTION UNDERWAY TO THE WEST/NORTHWEST
SUSTAINED BY A COMBINATION OF A PASSING MID LEVEL IMPULSE AND SOME
TYPE OF LAKE MICHIGAN MARINE INFLUENCE/BOUNDARY.  THE POTENTIAL
REMAINS FOR SOME FORM OF EAST/NORTHEASTWARD EXPANSION OF THIS
ACTIVITY ALONG A FAVORABLY ALIGNED CORFIDI VECTOR AND INTO THE
INSTABILITY BUBBLE RESIDING OVER SE MICHIGAN.  12Z HI RES MODEL
SOLUTIONS CONTINUE TO POINT IN THIS DIRECTION.  HOWEVER RELATIVELY
MODEST DEEP LAYER SHEAR EAST OF THIS LINE DOES LEAVE SOME QUESTION
AS TO THE ORGANIZATIONAL CAPACITY AND POTENTIAL COVERAGE OF ANY
INBOUND CONVECTION.  NONETHELESS...GIVEN THE DEGREE OF INSTABILITY
IN PLACE...CONDITIONAL SEVERE THUNDERSTORM RISK CERTAINLY
EXISTS...ESPECIALLY ACROSS NORTHERN SECTIONS OF THE FORECAST AREA.
SEVERE THUNDERSTORM WATCH IS IN PLACE THROUGH 8 PM FROM WASHTENAW/
WAYNE COUNTIES NORTHWARD.

DECAYING CONVECTIVE COMPLEX LOCKED ONTO THE NEXT IN A SERIES OF WEAK
IMPULSES EJECTING AROUND THE UPPER MIDWEST LOW CONTINUES TO SHIFT
THROUGH NORTHERN ILLINOIS.  A CONSIDERABLY LESS SUPPORTIVE
THERMODYNAMIC ENVIRONMENT ACROSS THAT CORRIDOR /DEWPOINTS IN THE
50S/ LEADING TO THIS WEAKENING TREND...BUT SOME POTENTIAL DOES EXIST
FOR RENEWED DEVELOPMENT AND UPSCALE GROWTH THROUGH THE LATTER HALF
OF THE EVENING AS THIS WAVE ENCOUNTERS THE BETTER INSTABILITY/
MOISTURE AXIS.  THIS WILL CONTINUE TO SUPPORT A CHANCE POP MENTION.

THE OVERNIGHT/EARLY MORNING PERIOD BECOMES MORE MUDDLED...DEPENDENCE
ON PROPERLY DEFINING THE TRAJECTORY OF ADDITIONAL ILL-DEFINED
SHORTWAVE ENERGY AND/OR CONVECTIVE DEBRIS.   EMERGING NOCTURNAL LOW
LEVEL JET FORCING AND SUSTAINABLE HIGHER LAPSE RATES LEND MORE
CONFIDENCE THAT SOME FORM OF ADDITIONAL CONVECTION WILL TAKE AIM ON
THE REGION LATE TONIGHT...BUT DEFINING THE DETAILS OF
LOCATION/TIMING AND COVERAGE REMAINS A CHALLENGE.  A MILD NIGHT
AHEAD GIVEN THE ELEVATED DEWPOINTS...LOWS MID TO UPPER 60S.

&&

.LONG TERM...TUESDAY THROUGH SUNDAY

THE MAIN DRIVER OF THE WEATHER TUESDAY WILL BE THE MOMENTUM TRANSFER
THAT WILL OCCUR OF UPPER LEVEL JET ENERGY OVER THE RIDGE AXIS.
ORIENTATION OF UPPER LEVEL RIDGING OVER NORTHERN GREAT LAKES AND
ONTARIO WILL THEN CHANGE FROM CYCLONIC TO ANTICYCLONIC CURVATURE.
FUNDAMENTALLY...THIS WILL PUT SOUTHEASTERN MICHIGAN IN A DIFFERENT
REGIME AS THE AREA WILL BECOME IN CLOSER PROXIMITY TO THE UPPER
LEVEL JET AXIS. PROXIMITY TO THE UPPER LEVEL JET AXIS IS NEVER A
TRIVIAL QUESTION...BECAUSE A CLOSER PROXIMITY MEANS ONE IS CLOSER TO
THE FIREHOSE OR PATH OF EMBEDDED SHORTWAVE ENERGY. HOWEVER...WHAT IS
A MORE DIFFICULT DETERMINATION IS THE OVERALL CRISPNESS OR EDGE
QUALITY TO THE UPPER LEVEL RIDGE. IN OTHER WORDS...A GREATER
POTENTIAL WILL EXIST FOR PERIODIC SHOWERS AND THUNDERSTORMS
THROUGHOUT TUESDAY AND TUESDAY NIGHT.

THE SEVERE WEATHER THREAT FOR TUESDAY WILL BE PARTIALLY INFLUENCED
BY AREAL COVERAGE AND DURATION OF ONGOING THUNDERSTORMS DURING THE
PRE-NOON TIMEFRAME. HOWEVER...GIVEN LATE MAY NUMBER OF DAYLIGHT
HOURS AND SOLAR INTENSITY...ANY BREAK IN CLOUD COVER WILL ALLOW
SURFACE TEMPERATURES TO CLIMB AND CAPES TO BUILD. THERE IS SURELY
CONTAMINATION OF THE THERMODYNAMIC ENVIRONMENT IN THE MODELS BUT
CONFIDENCE IS HIGH THAT 700-500 MB LAPSE RATES WILL NOT BE ANYWHERE
NEAR AS PRISTINE. LIKELY NOT MOIST ADIABATIC BUT CERTAINLY NOT 7.5-8
DEG C/KM EITHER. SBCAPES ARE EXPECTED TO REACH 1000 J/KG WITH
MLCAPES LIKELY STRUGGLING TO REACH THAT SAME THRESHOLD. CLOSER
PROXIMITY TO JET WILL BRING SOLID 30-40 KNOTS OF 0-6KM BULK
SHEAR....GOOD FOR A POTENTIAL OF STRONG TO POSSIBLY SEVERE
THUNDERSTORMS FOR DAMAGING WIND GUSTS AND LARGE HAIL.

A CONVECTIVELY MODULATED BOUNDARY LAYER AND HIGHER SPEED FLOW
OVERHEAD MAKES THE TIMING OF INDIVIDUAL FORCING ELEMENTS DIFFICULT.
WILL OFFER A THOUGHT OR TWO TO THINK ABOUT DESPITE THE NOISE. SOME
MODEL DATA SUGGESTS THAT DIFFERENTIAL AIRMASS RECOVERY MAY OCCUR
PRIMARILY FROM THE IRISH HILLS TO THE SOUTHEAST. A PERTURBATION TO
THE FLOW OR RIBBON OF ENHANCED CONVERGENCE IS HIGHLIGHTED ON SOME
REMNANT CONVECTIVE SHORTWAVE ENERGY IS HIGHLIGHTED TO TRACK THROUGH
TOMORROW IN SOUTHWEST FLOW.  BEST IDEA ON TIMING FOR STRONG TO
SEVERE STORMS IS 19-23Z. ALL OF SOUTHEASTERN MICHIGAN IS IN THE
SLIGHT RISK ON SWODY2.

CONVECTION THAT DEVELOPS DURING THE DAY ON TUESDAY WILL BEGIN TO
DIMINISH BY EVENING. A LULL IN THE THUNDERSTORMS DEVELOP FOR THE
OVERNIGHT PERIOD AS ONE LOW PRESSURE SYSTEM MOVES OFF INTO CANADA
AND ANOTHER SECONDARY LOW DEEPENS OVER IOWA AND NORTHERN ILLINOIS.
HOWEVER...CURRENT MODEL SOUNDINGS ARE INDICATING MORE LOW LEVEL
MOISTURE IN BETWEEN THESE TWO LOW PRESSURE SYSTEMS THAN PREVIOUS
RUNS SO HAVE INCREASED THE FORECAST TO HIGH CHANCE POPS TO ACCOUNT
FOR ANY SHOWERS THAT WILL CONTINUE THROUGH THE OVERNIGHT PERIOD.

CURRENT MODEL RUNS ARE FAIRLY WELL IN AGREEMENT WITH ONE ANOTHER
BRINGING THE CENTER OF THE SURFACE LOW WILL ACROSS CENTRAL MICHIGAN
ON WEDNESDAY AS THE UPPER LOW MERGES INTO THE FLOW OVER CANADA. THIS
WILL BRING A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
THE DAY. AS THE COLD FRONT FINALLY MOVES OVER SOUTHERN MICHIGAN ON
WEDNESDAY NIGHT...RAIN WILL CONTINUE THROUGH WEDNESDAY NIGHT. THE
BACK END OF THIS LOW WILL LACK ANY SUPPORT FOR ORGANIZED CONVECTION
ON THURSDAY WITH ONLY RAIN CONTINUING FOR MOST OF THE DAY ON
THURSDAY. COLDER AIR BEGINS TO FILTER IN BEHIND THE PASSING LOW ON
THURSDAY RESULTING IN HIGH TEMPERATURES TO ONLY BE IN THE UPPER 50S TO
LOW 60S ACROSS THE CWA.

A FEW LINGERING RAIN SHOWERS WILL PERSIST INTO THE THURSDAY NIGHT
TIME FRAME BEFORE AN UPPER LEVEL RIDGE BUILDS INTO THE CENTRAL
PLAINS. THIS WILL KEEP SURFACE HIGH PRESSURE OVER THE REGION THROUGH
THE WEEKEND RESULTING IN DRY CONDITIONS. THIS HIGH WILL ALSO
CONTINUE TO USHER IN MUCH COOLER TEMPERATURES WITH HIGHS ON FRIDAY
ONLY IN THE LOW TO MID 60S AND SLOWLY INCREASING TO THE UPPER 60S BY
SUNDAY. LOW TEMPERATURES WILL DIP DOWN INTO THE UPPER 30S AND LOW
40S OVER THE WEEKEND.

&&

.MARINE...

MODEST SOUTHERLY WINDS WILL REMAIN IN PLACE THROUGH MIDWEEK AS A LOW
PRESSURE SYSTEM SLOWLY LIFTS EAST OUT OF THE UPPER MIDWEST.  A WARM
AND UNSTABLE ENVIRONMENT WILL BRING A CHANCE OF THUNDERSTORMS
THROUGH THIS TIME.  WINDS WILL SHIFT TO THE NORTH ACROSS ALL WATERS
BY THURSDAY MORNING...AS THE LOW AND TRAILING COLD FRONT PUSH OFF TO
THE EAST.

&&

.AVIATION...ISSUED 110 PM EDT MON MAY 20 2013

//DISCUSSION...

SOUTHEAST MICHIGAN WELL WITHIN A DESTABILIZING WARM SECTOR
ENVIRONMENT THIS AFTERNOON.  DIURNAL CU GROWTH/EXPANSION WILL
CONTINUE THROUGH THE AFTERNOON...CIGS SETTLING INTO THE 4-5K FT
RANGE.  A DEEPENING MIXED LAYER WILL LEAD TO SOME SOUTHERLY WIND
GUSTS IN THE 20 KNOTS RANGE THROUGH PEAK HEATING.  MAIN QUESTION
WITHIN THIS ENVIRONMENT REMAINS DEFINING THE PROSPECTS FOR
THUNDERSTORM DEVELOPMENT...BOTH LATE AFTERNOON INTO THE EVENING AND
AGAIN LATE TONIGHT INTO TUESDAY.  GREATEST POTENTIAL IN THE NEARER
TERM WILL EXIST ROUGHLY 20Z-23Z NORTH AND 23Z-02Z ACROSS METRO
DETROIT...SUPPORTED BY A MID LEVEL WAVE WORKING INTO THE UNSTABLE
CONDITIONS.  WHILE OVERALL CONFIDENCE REMAINS MODEST AS TO THE
EXPECTED COVERAGE...WILL GO AHEAD AND OUTLOOK THE MOST LIKELY
WINDOW WITH A TEMPO MENTION.

FOR DTW...EXPANDING DIURNAL CU FIELD WILL WORK INTO THE TERMINAL
OVER THE NEXT 1-2 HOURS...LEAVING A PREVAILING SUB-5000 FT CEILING
FOR SEVERAL HOURS.  SOME CONCERN THAT DEVELOPING THUNDERSTORM
ACTIVITY LATE THIS AFTERNOON/EVENING WILL TEND TO TRACK NORTH/WEST
OF THE TERMINAL.  HOWEVER THE POTENTIAL FOR A THUNDERSTORM TO IMPACT
THE TERMINAL IS HIGH ENOUGH TO HIGHLIGHT A PERIOD...GREATEST WINDOW
23Z-02Z.

//DTW THRESHOLD THREATS...

* HIGH CONFIDENCE IN CEILINGS BELOW 5KFT THIS AFTERNOON AND EVENING.

* MEDIUM CONFIDENCE IN THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON
AND EVENING.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...MR
LONG TERM....RK/CB
MARINE.......MR
AVIATION.....MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 20, 3:27 AM EST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
427 AM EDT MON MAY 20 2013

MIZ047>049-053>055-060>063-068>070-075-076-082-083-210830-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
427 AM EDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT FOR ALL OF SOUTHEAST MICHIGAN. DAMAGING WIND GUSTS OVER 60
MPH AND 1 INCH HAIL WILL BE THE PRIMARY THREATS ALTHOUGH AN
ISOLATED TORNADO WILL BE POSSIBLE AS WELL. STORM MOTION WILL BE TO
THE NORTHEAST AT 25 MPH. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO OCCUR
OVER SOUTHEAST MICHIGAN TUESDAY THROUGH THURSDAY. SOME OF THESE
STORMS COULD BECOME STRONG TO SEVERE TUESDAY THROUGH WEDNESDAY. AT
THIS TIME IT APPEARS THE GREATEST POTENTIAL FOR SEVERE STORMS WILL
BE ON TUESDAY. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE DURING
THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-210830-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
427 AM EDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE CENTRAL GREAT LAKES. DAMAGING WIND GUSTS OVER
50 KNOTS AND 1 INCH HAIL WILL BE THE PRIMARY THREATS ALTHOUGH AN
ISOLATED TORNADO WILL BE POSSIBLE AS WELL. STORM MOTION WILL BE TO
THE NORTHEAST AT 20 KNOTS. HEAVY RAINFALL WILL ALSO BE POSSIBLE
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO OCCUR TUESDAY
THROUGH THURSDAY. SOME OF THESE STORMS COULD BECOME STRONG TO
SEVERE TUESDAY AND WEDNESDAY. AT THIS TIME IT APPEARS THE GREATEST
POTENTIAL FOR SEVERE STORMS WILL BE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DRK

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, May 20, 3:08 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
408 PM EDT MON MAY 20 2013

MIZ047-202115-
MIDLAND-
408 PM EDT MON MAY 20 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
COLEMAN TO 23 MILES SOUTHWEST OF COLEMAN...MOVING NORTHEAST AT 40
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE
WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  COLEMAN BY 425 PM EDT...
  OIL CITY BY 430 PM EDT...
  EDENVILLE BY 445 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MANN
Special weather statement, May 20, 3:45 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
445 PM EDT MON MAY 20 2013

MIZ047-048-053-202145-
BAY-MIDLAND-SAGINAW-
445 PM EDT MON MAY 20 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST
OF PINCONNING TO 27 MILES SOUTHWEST OF SANFORD...MOVING EAST AT 30
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  BENTLEY BY 450 PM EDT...
  MIDLAND BY 510 PM EDT...
  MERRILL BY 515 PM EDT...
  PINCONNING BY 520 PM EDT...
  LINWOOD AND FREELAND BY 535 PM EDT...
  KAWKAWLIN AND BAY CITY BY 545 PM EDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

MANN

The radar

The Detroit radar (KDTX), 125 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

6 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
May 20, 4:10 PM EST to 4:40 PM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, Saginaw Bay Light
Measured
50 kt (58 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.810, -83.720

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
May 20, 4:30 PM EST to 5:10 PM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Gravelly Shoals Light
Measured
43 kt (49 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.020, -83.540

Marine Thunderstorm Wind, Port Austin to Harbor Beach Mi

When
May 20, 5:03 PM EST
Where
Port Austin to Harbor Beach Mi forecast zone, 1 mi SE of Port Austin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.040, -82.986

A thunderstorm which downed a power line move into Lake Huron.

Marine Thunderstorm Wind, Port Austin to Harbor Beach Mi

When
May 20, 5:07 PM EST
Where
Port Austin to Harbor Beach Mi forecast zone, Grind Stone City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.050, -82.900

A thunderstorm which downed a power line move into Lake Huron.

Marine Thunderstorm Wind, Harbor Beach to Port Sanilac Mi

When
May 20, 6:50 PM EST
Where
Harbor Beach to Port Sanilac Mi forecast zone, 1 mi SE of Port Sanilac
Measured
37 kt (43 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.420, -82.536

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi

When
May 20, 6:50 PM EST
Where
Port Sanilac to Port Huron Mi forecast zone, 1 mi SE of Port Sanilac
Measured
37 kt (43 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.420, -82.536

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2013Every state in 2013This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452832, 452833, 452837, 452839, 452843, 452844.